Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

August 6, 2018Pueblo County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 6, 2018, 4:13 PM MDT for Pueblo County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 4:13 PM MDT (22:13 UTC)
Expired
Aug 6, 2018, 4:45 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 67 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WWUS85 KPUB 062213
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT MON AUG 6 2018
 
COZ086-087-062245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
413 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND SOUTH
CENTRAL PUEBLO COUNTIES UNTIL 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Salt Creek, or 19 miles south of Pueblo, moving
southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3795 10479 3809 10472 3802 10430 3777 10446
TIME...MOT...LOC 2213Z 294DEG 14KT 3798 10469 

$$

BL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:43 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 6, 2:43 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
243 PM MDT Mon Aug 6 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 229 PM MDT Mon Aug 6 2018

Precipitable water (PW) values over the eastern plains today are
and inch and higher, with less than an inch over western areas.
Low level upslope flow over eastern areas will continue into the
evening and could help sustain convection along the eastern mtns.
Models agree and have been consistent in showing widespread tstms
moving acrs the southeast plains through the evening as an upper
level disturbance moves acrs the area. Western area are expected
to mainly have isolated to scattered showers/tstms. NAM and GFS
show the upper disturbance moving out of the area in the late
evening, with decreasing convection acrs the plains from west to
east. However the latest HRRR is showing another line of storms
moving into the northern portions of El Paso county around 06Z
tonight and then continuing southeastward acrs the plains. Not
sure if this will happen, but we'll have to monitor how things
develop.

The main concerns for this evening are the potential for flooding
on burn scars that are over and near the eastern mtns, and the
potential for severe weather over the plains. Storms will have
the potential to produce heavy rain over the mtns and plains this
afternoon and evening, and this will be a risk particularly if it
occurs over burn scars or urban areas. The NAM is forecasting
CAPE values over 2000 J/kg acrs the plains this afternoon and
evening, with bulk shear values of 40-50 kts. SPC has a slight
risk of severe over southeast CO. The main risks are large hail
and damaging wind gusts, but an isolated tornado or two cannot be
ruled out.

For late tonight, the forecast models show some light lingering
precip chances over the plains, and possibly some of the eastern
mtns.

Conditions on Tue are expected to be similar to today. Another upper
disturbance is forecast to move over eastern CO, but it may be
exiting the area by late afternoon or early evening. Forecast models
show storms mostly developing after noon, and then mainly being over
and near the eastern mtns and the Palmer Dvd and El Paso county, and
the Raton Ridge, with storms not moving over the eastern plains
until evening. PW values over eastern areas remain high on Tue and
low level upslope flow continues. Afternoon CAPE are again expected
to be over 2000 J/kg with 40-50 kts of shear, and once again SPC has
eastern areas in a marginal risk for severe weather.

.LONG TERM...(Tuesday night through Monday)
Issued at 229 PM MDT Mon Aug 6 2018

Ensembles spreads are low through the extended period with higher
confidence in the overall forecast. Operational solutions are
also similar through the extended period, with wet conditions
early in the period, with drier conditions late this week into the
weekend.

Tuesday night through Wednesday...high pressure will be centered
over the western states with shortwaves dropping south across
Colorado.  The first will be moving southeast across Eastern
Colorado Tuesday night.  Heavy rain and thunderstorms will likely be
ongoing, initially along the Eastern Mountains, spreading east across
the Plains Tuesday night into Wednesday morning.  Flash flooding
will remain a threat, especially on area burn scars.  There is also
a small severe threat across the Plains with large hail and strong
winds being the primary threats.  On Wednesday, expect another round
of heavy rainfall due to showers and thunderstorms.  Outflow from
the previous nights convection will turn flow upslope easterly
across the Plains.  This will help convection develop over the
Eastern Mountains, and spread southeast through the evening hours. A
few strong to severe storms are possible across the Eastern Plains
during the evening hours.  Flash flooding will remain a threat on
area burn scars and areas that see heavier rainfall Tuesday.

Thursday through Monday...high pressure will shift northeast through
early next week forcing flow across the region northeasterly.  Drier
air will also work across the area.  Heavier showers and
thunderstorms will remain possible over the mountains on Thursday.
As we move into Friday into Monday, shower and thunderstorm activity
will become more isolated to scattered in nature.  They will also
become more diurnally and terrain driven.  Given the northeasterly
flow aloft, the thunderstorm activity will shift southwest into New
Mexico during the evening to overnight hours.

Temperatures are expected to remain warm across the region.
Afternoon  highs will generally be in the mid 80s to lower 90s, with
the warmest conditions beyond Thursday.  Overnight lows will
continue to be mild with upper 50s to mid 60s. Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 229 PM MDT Mon Aug 6 2018

There will be a good chance for showers and thunderstorms at KCOS
and KPUB thru at least early this evening. Heavy rain could
reduce the visibility. Late tonight there could also be some low
clouds at KCOS and KPUB creating MVFR conditions. KALS is
expected to have VFR conditions thru the next 24 hrs, however
easterly low level winds tonight, could bring some moisture to the
area and the potential for some low clouds late tonight and early
Tue. Another round of thunderstorms is expected Tue afternoon and
evening at KPUB and KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ072>075-
079>081-087-088.

&&

SHORT TERM...28
LONG TERM...MOZLEY
AVIATION...28
Hazardous weather outlook, Aug 6, 11:03 AM MDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1103 AM MDT Mon Aug 6 2018

COZ058>089-093>099-071715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1103 AM MDT Mon Aug 6 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected across
the southeast mountains and plains this afternoon and evening.
Some storms will produce moderate to heavy rainfall rates at
times, and could present a flash flood risk for area burn scars.

As storms track east across the plains, a few of the storms may
become severe, producing damaging wind gusts around 60 mph, one
inch diameter or larger hail, and frequent cloud to ground
lightning. The possibility of a tornado or two cannot be ruled
out. Thunderstorm activity is expected to persist across the
plains into the late night hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms will be possible again Tuesday and
Wednesday across the southeast mountains and plains. A few severe
thunderstorms will be possible both days, with large hail and
damaging winds the primary storm threats. The flash flood risk
will be elevated both days, particularly for burn scars in the
southeast mountains including, Spring, Junkins, Hayden Pass, and
Waldo.

Thunderstorms will become more isolated in coverage for Thursday
through the weekend, with a drying trend expected through the
period. Thunderstorms will be more likely to stay confined to the
mountain areas, with lightning, wind gusts up to 40 mph, and brief
heavy rainfall being the primary storm risks.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the southeastern
mountains and plains.

28/28

In the hours before

Local storm report, Aug 6, 2:51 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
251 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             9 SSW PEYTON            38.91N 104.56W
08/06/2018  M1.00 INCH       EL PASO            CO   COCORAHS

&&
Local storm report, Aug 6, 2:52 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
252 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             3 N FOUNTAIN            38.71N 104.69W
08/06/2018  M2.50 INCH       EL PASO            CO   COCORAHS

&&
Local storm report, Aug 6, 2:54 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
254 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             4 SSW BLACK FOREST      38.96N 104.72W
08/06/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Aug 6, 3:02 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
302 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             2 ESE SECURITY          38.74N 104.70W
08/06/2018  M4.00 INCH       EL PASO            CO   AMATEUR RADIO

&&
Special weather statement, Aug 6, 4:03 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
403 PM MDT MON AUG 6 2018

COZ081-082-085-086-062245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
403 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TELLER...
SOUTHWESTERN EL PASO AND NORTHERN PUEBLO COUNTIES UNTIL 445 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stratmoor, or near Colorado Springs, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Southern Colorado Springs, Fountain, Manitou Springs, Stratmoor, Fort
Carson, Security, Security-Widefield and Hanover.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central, southeastern and east central Colorado.

LAT...LON 3871 10501 3887 10493 3876 10442 3847 10458
TIME...MOT...LOC 2202Z 292DEG 23KT 3875 10489

BL
Special weather statement, Aug 6, 4:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT MON AUG 6 2018

COZ086-087-062245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
413 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND SOUTH
CENTRAL PUEBLO COUNTIES UNTIL 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Salt Creek, or 19 miles south of Pueblo, moving
southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3795 10479 3809 10472 3802 10430 3777 10446
TIME...MOT...LOC 2213Z 294DEG 14KT 3798 10469

BL

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:31 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo119 min
Aug 5, 6:32 PM MDTSpecial Weather StatementPUBLas Animas43 min
Aug 6, 3:32 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more24 hr
Aug 6, 12:41 PM MDTSpecial Weather StatementPUBTeller19 min
Aug 6, 12:45 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller45 min
Aug 6, 1:19 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller26 min
Aug 6, 1:45 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller45 min
Aug 6, 2:21 PM MDTSevere Thunderstorm WarningPUBEl Paso39 min
Aug 6, 2:27 PM MDTAreal Flood AdvisoryPUBEl Paso2 hr
Aug 6, 2:28 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo47 min
Aug 6, 3:12 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo48 min
Aug 6, 3:33 PM MDTFlash Flood WarningPUBEl Paso3 hr
Aug 6, 3:50 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Otero, Pueblo40 min
Aug 6, 4:03 PM MDTSpecial Weather StatementPUBEl Paso42 min
Aug 6, 4:15 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo45 min
Aug 6, 4:30 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo45 min
Aug 6, 4:56 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo34 min
Aug 6, 5:08 PM MDTSpecial Weather StatementPUBPueblo37 min
Aug 6, 5:14 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa, Otero30 min
Aug 6, 5:31 PM MDTSpecial Weather StatementPUBCrowley44 min
Aug 6, 5:34 PM MDTSpecial Weather StatementPUBHuerfano41 min
Aug 6, 5:37 PM MDTSpecial Weather StatementPUBTeller38 min
Aug 6, 5:42 PM MDTSpecial Weather StatementPUBPueblo33 min
Aug 6, 5:46 PM MDTSevere Thunderstorm WarningPUBTeller44 min
Aug 6, 5:52 PM MDTSevere Thunderstorm WarningPUBPueblo38 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.